Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 277, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2001, 4:22 PM CDT for Frontier County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 23, 2001, 5:00 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:30 PM CDT | Hail 0.75 | Eustis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS53 KLBF 232124 SVRLBF NEC063-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 422 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 500 PM CDT... * AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF EUSTIS...MOVING NORTHEAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4068 10025 4053 10004 4068 9991 4070 10016 $$ CLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:24 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 23, 3:24 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT THU AUG 23 2001 ...FORECAST CHALLENGE TONIGHT WILL BE POPS... WATER VAPOR IMAGERY LOOP AT 18Z SHOWED UPPER LOW SPINNING SLOWLY EAST WITH MODEL PROJECTION POSSIBLY TO FAR NORTH FOR TONIGHT. CONVECTION EXTENDED SOUTHWEST OF A VALENTINE TO SARGENT LINE WITH DEFORMATION FIELD TO KEEP PRECIP ONGOING MAINLY EAST OF PANHANDLE THROUGH MIDNIGHT. SURFACE DEWPOINTS IN THE MID 60S ALONG AND EAST OF SURFACE FRONT THAT EXTENDED SOUTHEAST FROM NEAR IEN TO LBF SOUTHEAST INTO NORTH CENTRAL KANSAS. VISIBLE SATELLITE SHOWS BEST HEATING OCCURRING NORTHEAST OF FRONTAL BOUNDARY WITH ATMOSPHERE TO FURTHER DESTABILIZE OVER THE NORTH CENTRAL WHILE COLD POOL ASSOCIATED WITH UPPER LOW CENTER TO INCREASE LAPSE RATES OVER THE SOUTHWEST THROUGH THE EVENING. MODELS IN GENERAL CONSENSUS WITH H5 LOW TO LIFT NORTHEAST ACROSS SOUTHERN NEBRASKA INTO CENTRAL IOWA THROUGH SATURDAY MORNING WITH MORE SOUTHERN TRACK OF AVN LOOKING ON TARGET. BLEND OF GUIDANCE USED WITH H5 COLD POOL POSSIBLY MORE EXPANSE THAN CURRENT FORECAST PROJECTS WITH STEEPER LAPSE RATES FOR THIS EVENING IN THE SOUTHWEST. THIS EVENING LOW LEVEL CONVERGENCE ALONG SURFACE BOUNDARY ACROSS CENTRAL NEBRASKA WILL KEEP THREAT FOR THUNDERSTORMS GOING AS DEFORMATION FIELD ASSOCIATED WITH H5 LOW MOVES EAST AND WEAKENS ACROSS THE WEST BY MIDNIGHT THEN FOCUS SHIFTING FURTHER EAST. A FEW STORMS WILL CONTINUE TO REACH SEVERE LIMITS ALONG AND EAST OF SURFACE BOUNDARY. CLOUDS WILL CONTINUE TO INCREASE ACROSS THE NORTH CENTRAL WITH MOSTLY CLOUDY SKIES OVERNIGHT AND PATCHY FOG DEVELOPING IN THE WEST LATE AS RAIN-COOLED AIR SATURATES THE BOUNDARY LAYER. FRONT ACROSS NEBRASKA APPEARS TO WASH OUT OVERNIGHT WITH MESO HIGHS TO MAKE ILL DEFINED. SOUTHEAST WINDS WILL KEEP UPSLOPE FLOW GOING WITH LOWS CLOSE TO GUIDANCE WITH 60S EAST OF THE PANHANDLE. CHANCE FOR DRIZZLE ALSO EXISTS IN THE WEST AFTER MIDNIGHT AS MAIN FORCING ALOFT PUSHES EAST. THE H5 LOW CONTINUES EAST ON FRIDAY WITH DRIER AIR RETURNING TO THE WEST AS NEXT LEESIDE TROUGH FORMS AND COLD FRONT DROPS SOUTHEAST ACROSS THE DAKOTAS. THE UPSLOPE FLOW PERSISTS THROUGH NOONTIME WITH A SLOW CLEARING. STEEP LAPSE RATES WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL INTO THE AFTERNOON AS H5 LOW MOVES INTO SOUTHEAST NEBRASKA BY EVENING. TEMPERATURES WILL BE HELD DOWN DUE TO EXTENSIVE CLOUD COVERAGE WITH BLEND OF GUIDANCES USED WEST AND COOLER OVER THE NORTH CENTRAL. FRIDAY NIGHT INTO SATURDAY WEAK SURFACE TROUGH REMAINS ACROSS NORTHWEST NEBRASKA WITH PARTLY CLOUDY SKIES NORTHWEST AND MOSTLY CLOUDY SOUTHEAST HALF AS MAIN FRONT SAGS SOUTHEAST INTO NORTHERN MISSOURI. TEMPERATURES WILL LIKELY STRUGGLE INTO THE LOW 80S WITH NO CHANGES NEEDED TO GOING FORECAST. SATURDAY SURFACE HIGH RIDGES SOUTH INTO THE WESTERN HIGH PLAINS WITH UPSLOPE FLOW RETURNING OVER THE PANHANDLE. NORTHWEST FLOW RE- ESTABLISHES WITH LOW POPS INCLUDED OVER THE PANHANDLE AS WEAK IMPULSE TRACK SOUTHEAST. IN THE EXTENDED THE H5 HIGH CENTER WILL STRENGTHEN OVER THE DESERT SOUTHWEST WHILE THE RIDGE AXIS BUILDS EAST AND FLATTENS BY TUESDAY AS IT MOVES EAST OF THE FRONT RANGE. A SOUTHEAST RETURN FLOW DEVELOPS SUNDAY NIGHT FOR CHANCE OF THUNDERSTORMS TO MOVE EAST INTO THE EXTREME WEST OTHERWISE DRY AS A FRONT DROPS SOUTHEAST ACROSS THE GULF STATES. SOUTHERLY RETURN FLOW CONTINUES TUESDAY INTO WEDNESDAY AS ZONAL FLOW ALOFT ENHANCES LEESIDE TROUGH FOR CHANCE OF THUNDERSTORMS IN THE WEST. THEN AS COLD FRONT SLIDES SOUTHEAST WEDNESDAY NIGHT INTO THURSDAY A CHANCE FOR THUNDERSTORMS ACROSS THE NORTH WHILE DRIER AIR FILTERS IN ACROSS THE SOUTHWEST FOR CLEARING. .LBF...NONE. KECK
In the hours before
Special weather statement, Aug 23, 11:12 AM CDT, 5 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1112 AM CDT THU AUG 23 2001 ...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW ISOLATED THUNDERSTORMS MAY APPROACH SEVERE LIMITS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN...HOWEVER SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE. DP
Special weather statement, Aug 23, 12:01 PM CDT, 4 hours 21 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1201 PM CDT THU AUG 23 2001 ...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT OVER PORTIONS OF WEST CENTRAL AND SOUTHWESTERN NEBRASKA... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...MAINLY SOUTH OF AN OGALLALA TO MULLEN TO OCONTO LINE. OTHER THUNDERSTORMS NORTH OF THIS LINE MAY APPROACH SEVERE LIMITS BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN...HOWEVER WITH ANY STORMS THAT REACH SEVERE LIMITS...LARGE HAIL WILL BE POSSIBLE. DP
Local storm report, Aug 23, 12:39 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 3 S CHAMPION NE .75 INCH HAIL
08/23/01 CHASE REPORTED BY SPOTTERS
JMLocal storm report, Aug 23, 1:11 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
111 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM BROWNLEE NE .88 INCH HAIL
08/23/01 CHERRY REPORTED BY SPOTTERS
JMLocal storm report, Aug 23, 1:11 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
111 PM CDT THU AUG 23 2001...CORRECTED LOCATION
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 19 WSW BROWNLEE NE .88 INCH HAIL 08/23/01
CHERRY REPORTED BY SPOTTERS
JMLocal storm report, Aug 23, 2:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
258 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 8 S KILGORE NE .88 INCH HAIL
08/23/01 CHERRY REPORTED BY SPOTTERS
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:58 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 32 min |
| Aug 23, 8:29 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 31 min |
| Aug 23, 12:21 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 39 min |
| Aug 23, 12:42 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Aug 23, 1:46 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 23, 2:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.